Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Phoenix, AZ

September 10, 2016Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Sep 10, 2016, 3:21 PM MST for Gila County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2016, 3:21 PM MST (22:21 UTC)
Expired
Sep 10, 2016, 4:00 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 74 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2975 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS85 KPSR 102221
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST SAT SEP 10 2016
 
AZZ024-102300-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
321 PM MST SAT SEP 10 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA...MARICOPA AND PINAL COUNTIES...
     MAINLY FOR LAKE ROOSEVELT AND SURROUNDING AREAS.

UNTIL 400 PM MST

AT 319 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TONTO NATIONAL MONUMENT...MOVING NORTHWEST AT 10 MPH.

THUNDERSTORM WINDS BETWEEN 35 AND 45 MPH AND LIGHTNING ARE
POSSIBLE...RESULTING IN A HAZARD TO BOATERS. 

LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...ROOSEVELT DAM AND TONTO NATIONAL MONUMENT. 

LAT...LON 3378 11109 3376 11100 3364 11092 3366 11089
      3354 11075 3341 11105 3374 11126 3380 11110
TIME...MOT...LOC 2219Z 120DEG 19KT 3362 11102 

$$

HV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 10, 2:42 PM MST, 39 minutes earlier.

Area forecast discussion, Sep 10, 2:42 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
242 PM MST SAT SEP 10 2016

.UPDATE...Aviation and Fire Weather Discussions...

&&

.SYNOPSIS...
Low pressure off the California coast is expected to pull monsoon
moisture back northward into central and eastern AZ through Monday.
This will allow the development of isolated- scattered showers and
thunderstorms across south-central AZ each day. A turn to more
westerly flow aloft will then push much drier air back into the
desert southwest from Tuesday onward into the end of next week, with
dry conditions and mostly clear skies returning back to the region.

&&

.DISCUSSION...
Latest satellite imagery shows CU developing along the Mogollon Rim
and the higher terrain of southeastern AZ. Meanwhile, water vapor
imagery shows drier air being transported north and eastward across
southeastern CA ahead of a closed low off the southern CA coast.
Cooler temperatures aloft associated with the low extend eastward
into northern AZ. Further west, surface dewpoints have dropped into
the upper 30s across the southwest deserts while temperatures are
approaching 110 degrees in the Imperial Valley.

Latest CAMs including the HRRR depict isolated convection across the
higher terrain of southern Gila County late this afternoon. However,
CAPE is generally lacking while CIN is predominant, associated with
the relatively dry boundary layer. PoPs for this afternoon and
evening remain near 10-15 percent across these areas.

Conditions will become more favorable for shower and thunderstorm
activity Sunday and Monday, particularly across eastern Arizona as
the aforementioned closed low opens up and migrates east through the
Mojave Desert. Latest operational and ensemble guidance (including
the SREF and GEFS) shows an increase in uncertainty with regard to
the magnitude of the overall moisture, however model consensus
indicates that scattered thunderstorms will develop across eastern
Pinal and southern Maricopa County Sunday afternoon. Deep-layer
shear also increases, suggesting some modest organization to the
cells.

Setup will be similar for Monday with scattered strong storms
again mostly likely across southeastern Arizona, extending back
through Pinal and southern Gila counties. Sharper theta-E gradient
and forcing for ascent ahead of the approaching trough also suggests
an earlier onset to the convection.

&&

.PREVIOUS DISCUSSION...

Tuesday through Friday...

A drying trend is expected during this period as another, stronger
upper low that will be dropping southward over northern CA helps to
kick out the afomentioned upper low/trof to our east, and turn the
flow aloft more westerly over the region. This should end the threat
for convective activity over the region as much drier air is pulled
in from the west, with PWATs falling aob 0.50 inch by Thursday.
High temperatures are expected to hold at near, or slightly below
normal levels through this period, with highs near or slightly below
100 across the lower deserts. Lows will likely end up below normal,
as the very dry airmass allows for very efficient radiational cooling
each night, with lows in the 60s possible at many of the normally
cooler locations.

.AVIATION...

South-Central Arizona Including KPHX, KIWA, and KSDL:

Light surface winds with diurnal patters will continue. Some storm
development will likely continue over the higher terrain to the
northeast of Phoenix until 01Z but at this time are not expected to
be strong enough to generate any outflows that would impact the
aviation terminals today.

Southeast California/Southwest Arizona including KIPL and KBLH:

Light southwesterly winds over the area will turn to light and
variable after 01Z. Only a few clouds are expected for the rest of
the day.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...

Tuesday through Saturday...

A return of Monsoon moisture across Arizona will continue through
the early week period, allowing for scattered thunderstorm
development over the mountains with slight chances for storms to last
or develop over the lower AZ desert elevations. Expansion of moisture
across the area will be held mostly east of the Colorado River Valley
across AZ as dry air off the Pacific is brought into southeast CA.
Minimum humidities will range from driest in the western district
10-15 percent improving towards the east with 20-35 percent into the
Gila County mountains. Overnight recoveries will range from good to
excellent. A turn to more westerly flow during the Tuesday- Friday
period will begin to push the moisture/storms back to the east into
extreme eastern AZ/NM. Minimum humidities will drop to the 10 to 15
percent range from by Friday, with good to excellent overnight
recoveries. Outside of any thunderstorms, winds will remain mainly on
the light side with some afternoon gustiness up to 15 to 20 mph area-
wide on Monday and Tuesday with the strongest gusts along and west of
the Colorado River.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters activation is not expected this weekend.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Percha
AVIATION...Waters
FIRE WEATHER...Waters

In the hours before

Special weather statement, Sep 10, 3:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST SAT SEP 10 2016

AZZ024-102300-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
321 PM MST SAT SEP 10 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA...MARICOPA AND PINAL COUNTIES...
     MAINLY FOR LAKE ROOSEVELT AND SURROUNDING AREAS.

UNTIL 400 PM MST

AT 319 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TONTO NATIONAL MONUMENT...MOVING NORTHWEST AT 10 MPH.

THUNDERSTORM WINDS BETWEEN 35 AND 45 MPH AND LIGHTNING ARE
POSSIBLE...RESULTING IN A HAZARD TO BOATERS.

LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...ROOSEVELT DAM AND TONTO NATIONAL MONUMENT.

LAT...LON 3378 11109 3376 11100 3364 11092 3366 11089
      3354 11075 3341 11105 3374 11126 3380 11110
TIME...MOT...LOC 2219Z 120DEG 19KT 3362 11102

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:05 PM MSTSpecial Weather StatementPSRGila40 min
Sep 10, 4:55 PM MSTSpecial Weather StatementPSRGila50 min

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.